Carbamazepine-Induced Stevens-Johnson Syndrome in an Epilepsy Patient: Case Report

Read full text
Authors: Charity Harlim, Kelvin Kelvin, Agung Triana Hartati
Cited by: 0

Abstract

Introduction: As a first-line antiepileptic drug for partial and tonic-clonic seizures, carbamazepine requires long-term use. This drug carries a risk of Stevens-Johnson syndrome (SJS) or toxic epidermal necrolysis (TEN) reaction. Case: A 23-year-old woman with a history of seizures had reddish rashes on the face, neck, chest, back, and left and right upper extremities covering 10% of the body surface area (BSA) after taking carbamazepine 200 mg twice a day for her seizures. Discussion: The patient was given methylprednisolone 16 mg tablets twicea day, IV diphenhydramine twice a day, and other symptomatic drugs. After 9 days, the patient was discharged with phenytoin 100 mg tablets twice a day as a substitute for carbamazepine. Early treatment with high-dose systemic steroids provides benefits of rapid recovery,especially in SJS patients where skin damage is not too extensive and can be restored by the anti-inflammatory effects of steroids. The main treatment of SJS/TEN is early recognition and immediate discontinuation of the drug. Conclusion: Carbamazepine is often a risk factor forSJS, thus an alternative treatment is needed.

Fields of Study & Subjects

Drug-Induced Adverse Reactions Epilepsy research and treatment Contact Dermatitis and Allergies

Publication details

Journal / source
Cermin Dunia Kedokteran
Volume
53
Issue
01
Pages
40–43
Publication date
6 January 2026